Alert archive / Iowa / Wind Advisories in 2019
Wind Advisory 8, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at May 20, 2019, 3:51 PM CDT for 22 counties in Iowa. It took effect at May 21, 2019, 1:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2019, 3:51 PM CDT (20:51 UTC)
- In effect from
- May 21, 2019, 1:00 PM CDT
- Expired
- May 21, 2019, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 22 counties
Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WWUS73 KDMX 202051 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 351 PM CDT Mon May 20 2019 IAZ004>007-015>017-023-024-033-034-210500- /O.NEW.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 351 PM CDT Mon May 20 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM CDT TUESDAY... The National Weather Service in Des Moines has issued a Wind Advisory, which is in effect from 1 PM to 10 PM CDT Tuesday. * TIMING...Tuesday afternoon into Tuesday evening. * WINDS...Sustained winds from the east averaging between 25 to 35 mph with a few gusts to near 45 mph. * IMPACTS...Gusty winds will blow around lose objects and lead to difficult driving conditions for high profile vehicles, especially on north-south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ansorge
4 follow-up statements
194 WWUS73 KDMX 210438 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1138 PM CDT Mon May 20 2019 IAZ004>007-015>017-023-024-033-034-220300- /O.CON.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 1138 PM CDT Mon May 20 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT TUESDAY... * TIMING...Tuesday afternoon into Tuesday evening. * WINDS...Sustained winds from the east averaging between 25 to 35 mph with a few gusts to near 45 mph. * IMPACTS...Gusty winds will blow around lose objects and lead to difficult driving conditions for high profile vehicles, especially on north-south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
613 WWUS73 KDMX 210833 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 333 AM CDT Tue May 21 2019 ...Strong East Winds Expected this Afternoon and Early Evening... .East winds already in place across Iowa are expected to gradually strengthen later today, becoming strong into the afternoon and early evening hours. Showers and a few thunderstorms may also further enhance the strong wind potential from time to time. IAZ025>028-035>039-049-050-211700- /O.EXA.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/ Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Marshall-Tama- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 333 AM CDT Tue May 21 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... The National Weather Service in Des Moines has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 10 PM CDT this evening. * TIMING...Tuesday afternoon into Tuesday evening. * WINDS...Sustained winds from the east at 25 to 35 mph with a few gusts of 40 mph or more. Wind gusts may be even higher in and near thunderstorms. * IMPACTS...Gusty winds will blow around loose objects and lead to difficult driving conditions for high profile vehicles, especially on north-south roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ004>007-015>017-023-024-033-034-211700- /O.CON.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 333 AM CDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * TIMING...Tuesday afternoon into Tuesday evening. * WINDS...Sustained winds from the east at 25 to 35 mph with a few gusts of 40 mph or more. Wind gusts may be even higher in and near thunderstorms. * IMPACTS...Gusty winds will blow around loose objects and lead to difficult driving conditions for high profile vehicles, especially on north-south roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Small
221 WWUS73 KDMX 211435 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 935 AM CDT Tue May 21 2019 ...Strong East Winds Expected this Afternoon and Early Evening... .East winds already in place across Iowa are expected to gradually strengthen later today, becoming strong into the afternoon and early evening hours. Showers and a few thunderstorms may also further enhance the strong wind potential from time to time. IAZ004>007-015>017-023>028-033>039-049-050-212245- /O.CON.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 935 AM CDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... * TIMING...This afternoon into this evening. * WINDS...Sustained winds from the east at 25 to 35 mph with a few gusts of 40 mph or more. Wind gusts may be even higher in and near thunderstorms. * IMPACTS...Gusty winds will blow around loose objects and lead to difficult driving conditions for high profile vehicles, especially on north-south roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ansorge
803 WWUS73 KDMX 212107 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 407 PM CDT Tue May 21 2019 ...Gusty East Winds Continue into This Evening... .Strong and gusty east winds will continue into this evening over northern Iowa. In addition, sporadic and brief wind gusts up to around 50 mph have been observed as the rain ends late this afternoon. This risk for brief wind gusts to or above 50 mph will continue to remain possible through mid-evening. IAZ004>007-015>017-023>028-033>039-049-050-220300- /O.CON.KDMX.WI.Y.0008.000000T0000Z-190522T0300Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 407 PM CDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TIMING...This afternoon into this evening. * WINDS...Sustained winds from the east at 25 to 35 mph with a few gusts of 40 mph or more. Wind gusts may be even higher on the back edge of the rain with gusts to or above 50 mph briefly possible through mid-evening * IMPACTS...Gusty winds will blow around loose objects and lead to difficult driving conditions for high profile vehicles, especially on north-south roads. In addition, sporadic power outages and blown down tree limbs will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or wind gusts of 45 mph or greater are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ansorge
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 20, 3:48 PM CDT, 3 minutes earlier.
Area forecast discussion, May 20, 3:48 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 348 PM CDT Mon May 20 2019 .DISCUSSION.../Tonight through Monday/ Issued at 348 PM CDT Mon May 20 2019 GOES-East Clean IR Water Vapor imagery shows the upper level low over northern Arizona at the base of the upper level trough over the western US. There is plenty of convection downstream in the diffluence region of upper air pattern over the central Plains. Closer to Iowa, fair weather cumulus clouds were drifting southward across the state with the highest concentration of these low clouds over southern Iowa. Meanwhile, GOES-East Day Cloud Phase Distinction RGB showed high level clouds from the convection over Kansas moving northeastward into the state this afternoon. This will result in sunshine increasingly fading behind these clouds with regional radar showing a broad area of rain slowly moving northeastward. No rain yet in our forecast area as of 3 pm, but that will be changing as strong theta-e advection lifts over the state helping to sustain/expand the area of rain into Iowa through tonight. HRRR might be a bit fast on arrival so have blended CONSShort to slow down the timing slightly. Still, by midnight expect rain over the southern part of the state and fairly widespread showers by daybreak Tuesday. Thunder looks to be limited overnight, but still could be some peals of thunder, especially over southern Iowa. Tuesday will be a raw May day. As the upper level low rotates into Nebraska, strong theta-e advection phased with strong Q-vector convergence will yield periods of showers and thunderstorms. One period will likely be in the morning with another period late in the afternoon. The latter should be fairly progressive across the state with a narrow ribbon of precipitable water values topping 1.5 inches. Given the progressive nature of the rain and flash flood guidance values just shy of or above 2 inches at the 3 and 6 hour time steps, no widespread concern for flash flooding. However, with expected rain totals averaging between 1 to 2 inches this will certainly cause a rise on area waterways. As for the severe threat, forecast soundings show a low level inversion that should limit severe potential. Weak, elevated instability and a freezing level around 13 to 14 kft may result in a few storms that produce near severe sized hail. While SPC has maintained their slight risk over far southern Iowa, the best chance for severe storms will likely be south of the Iowa/Missouri border. High temperatures tomorrow will be close to typical lows for the date and within a few degrees of record low highs. Further, slightly deepening low pressure over western Kansas and high pressure over Ontario will tighten the pressure gradient over Iowa yielding strong winds from the east. BUFKIT soundings from the NAM/GFS/RAP show mixing limited due to the aforementioned inversion with wind gusts peaking between 35 to just shy of 40 knots. GFS soundings show stronger winds at the top of the mixed layer in the low 40s so will need to monitor for possible increase in wind gusts. The strongest winds are expected over northern Iowa and have issued a wind advisory for those areas tomorrow afternoon into tomorrow evening due to the strong, sustained winds. Wednesday looks to be the brightest day at this point and a day to do any outside activities. Winds will not be as strong as Tuesday as surface low pressure passes north of the state, but it will still be a breezy day and much warmer as well with highs mainly into the 70s. Sunshine should become plentiful by the afternoon. The next chance for storms will come later Thursday into Friday as a new upper level low drops into the western US trough and begins to lift out over the Plains. At the surface, a warm front will lift over the state, but looks later in the day than previous model solutions. While parameters are not as impressive, would still expect strong thunderstorms in an environment characterized by up to 1000 J/kg of MUCAPE and strong, supportive deep layer shear with mid- level lapse rates of 7 to 8C/km. Obviously, there will be some timing changes as was noted so will keep a watch on this period for severe risk over Iowa. While a cold front will try to move through the state, it looks likely to stall over the region and keep chances for showers and storms into at least part of the Memorial Day weekend. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1224 PM CDT Mon May 20 2019 Scattered to broken MVFR ceilings have been slowly lifting through the morning as they move southward. Expect DSM and OTM to lift or scatter into VFR later this afternoon. Meanwhile, high level clouds are spreading northeastward overtop these low clouds and this will be the direction showers will move over the state tonight. One wave of showers will move across southern Iowa early this evening with a second wave of showers impacting all TAF sites generally after 6z. Highest confidence in prolonged impacts across the southern terminals including DSM with MVFR to borderline IFR restrictions by Tuesday morning. Winds will also turn strong and gusty from the east-south-east tomorrow morning as well. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM to 10 PM CDT Tuesday for IAZ004>007- 015>017-023-024-033-034. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, May 20, 5:37 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 537 AM CDT Mon May 20 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 537 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Showers and a few non-severe thunderstorms are anticipated later today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and a few thunderstorms will produce moderate to locally heavy rains Tuesday with some additional river flooding possible by later this week. It will be windy Tuesday as well with a few strong to severe storms possible south. Minor flooding will also continue along the West Fork Des Moines River near Estherville for an extended period. Thunderstorms, possibly severe at times, are forecast Thursday into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Tuesday and Thursday. Small
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.